Nebraska, 2013Tornadoes and Hail in Nebraska, October 3, 2013
October 3, 2013 · NWS OAX · 9 events in 5 counties and zones
A powerful storm system moved into the central Plains on the 3rd of October and allowed for low pressure developed over the western high Plains. Ahead of this low, unseasonably warm and humid air streamed north from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system moved into the central Plains on the 3rd of October and allowed for low pressure developed over the western high Plains. Ahead of this low, unseasonably warm and humid air streamed north from the Gulf of Mexico. The combination of the warm humid air and the strong upper level storm system created an atmosphere of high instability and strong shear across parts of eastern Nebraska. As a warm front slowly lifted north into southeast Nebraska during the evening of the 3rd, isolated supercell thunderstorms developed. These storms were responsible for large hail, some significant, damaging winds, and a couple of tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 3, 5:12 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Oct 3, 5:12 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
612 PM CDT THU OCT 3 2013
.AVIATION...00Z TAFS FOR KOFK...KLNK AND KOMA.
A COLD FRONT DRIFTING SOUTH INTO SOUTHEAST NEBRASKA MAY TRIGGER
THUNDERSTORMS THIS EVENING...GENERALLY SOUTH OF TAF SITES. HOWEVER
A STRENGTHENING LOW LEVEL JET WILL RIDE OVER THE FRONT
OVERNIGHT...AND WILL TRIGGER SHOWERS AND A FEW THUNDERSTORMS NEAR
ALL TAF SITES BETWEEN 04Z AND 12Z. AREAS OF MVFR CIGS WILL LIKELY
DEVELOP NEAR KOFK OUTSIDE OF THUNDERSTORMS AREAS. BUT THE COLD
FRONT WILL LIFT BACK NORTH DURING THE MORNING...AND WILL SCOUR OUT
LOW CLOUDS BY 18Z. EXPECT VFR CONDITIONS AFTER 18Z WITH SOUTH
WINDS AVERAGING 15 TO 25 KT.
DERGAN
&&
.PREV DISCUSSION... /ISSUED 315 PM CDT THU OCT 3 2013/
SHORT TERM...TONIGHT THROUGH SUNDAY.
CONVECTIVE EVOLUTION THROUGH FRIDAY EVENING REMAINS PRIMARY
CONCERN IN SHORT TERM AS POTENTIALLY ACTIVE PERIOD PERSISTS.
APPEARS CONVECTIVE INITIATION OR EXPANSION THROUGH EVENING COULD
OCCUR EITHER NORTH OF 19Z SFC BOUNDARY THAT WAS NORTH OF LINCOLN
TO NEAR OMAHA THEN INTO WESTERN IA...OR IN A MORE UNSTABLE AREA
IN CONGESTIVE CU AREA MOSTLY IN FAR SOUTHEAST/SOUTH CENTRAL NEBR.
MORNING CONVECTION HAD STABILIZED MUCH OF THE AREA AND LATEST SPC
MESOANALYSIS PAGE INDICATED STILL MODERATE AMOUNTS OF CIN REMAINED
OVER SECOND...SRN...AREA. THUS...HIGHEST POPS WILL CONTINUE OVER
NRN ZONES TONIGHT WHERE INCREASING JET PUNCHING TOWARD ERN NEBR
SHOULD INCREASE COVERAGE...MOSTLY ELEVATED...THROUGH LATE EVENING.
VARIOUS HOPWRF/4KM WRF 12Z-15Z MEMBERS SUPPORTED THAT NOTION. THAT
SAID...IF CONVECTION DOES INITIATE SRN ZONES A SMALL WINDOW FOR
LARGER HAIL/TORNADOES WOULD EXIST THROUGH EARLY EVENING...WITH
SOME RAP/HRRR SUPPORT FOR THIS BUT LITTLE/NONE WITH EARLIER WRF
MEMBERS. BASED ON LINGERING MLCAPE CIN...WIDESPREAD PRECIP CHANCES
APPEARED SMALL SRN ZONES AND BULK OF RAIN EXPECTED TONIGHT NRN
ZONES SHOULD FALL MOSTLY NORTH/NORTHEAST OF LAST NIGHTS RAIN...SO
NO FLOOD WATCH AT THIS TIME.
WITH STRONG UPPER LOW AND HIGH FOR THE SEASON MOISTURE/INSTABILITY
IN PLACE ON FRIDAY...AFTN/EARLY EVENING SETTING UP POTENTIALLY
ACTIVE. NAM CONTINUES TO BE THE SOMEWHAT FASTER/DRIER MODEL FOR
OUR FORECAST AREA AND KEEPS PRECIP GENERATION GENERALLY E THRU N
OF AREA. GFS/ECMWF REMAINED SLOWER WITH H85 DRYLINE...PLACING IT
NEAR MO RIVER BY 00Z SAT. FORCING WILL BE STRONG WITH GFS AND EVEN
QUICKER NAM INDICATING LIFT FROM H85-H7 FRONTOGENESIS MOVING INTO
ERN ZONES IN 18Z-00Z PERIOD. MAIN QUESTION IS WHETHER MOISTURE
PROFILES WILL EXIST TO ALLOW FOR CONVECTION IN OUR FA...WHICH...BASED
ON FAVORED GFS/ECMWF...WILL. THUS...NAM POPS WERE DISCOUNTED AND
EVEN GFS APPEARED TOO LOW ERN ZONES. OBVIOUSLY WILL CONTINUE TO
MENTION SEVERE WEATHER THREAT IN HWO ALONG WITH POSSIBLE TORNADO
RISK...ESPECIALLY IF SOME SORT OF A MORE WEST TO EAST BOUNDARY
THAT WAS OVER CENTRAL ZONES THIS AFTN PERSISTS INTO HEATING
HOURS. SYSTEM IS STRONG ENOUGH SO IT MAY HAVE SOME SUCCESS IN
PULLING THIS BOUNDARY FARTHER NORTH. THUS BASED ON WARM ADVECTION
EXPECTED N AND STRONG MIXING S...SOME SORT OF MAV/MET COMPROMISE
MIGHT BE OK FOR TEMPS...BUT LOWER CONFIDENCE IN THIS NWRN ZONES.
WINDY AND RAW STILL IN STORE FOR MUCH OF THE AREA ON SATURDAY AS
UPPER SYSTEM SLOWS AND WORKS ACROSS FA. H85 TEMPS DROP BELOW ZERO
WITH ECMWF SLIGHTLY COOLER...SO CAN/T RULE OUT SOME SNOW MIXING
IN. BUT THICKNESS FORECAST OFFERED LITTLE SUPPORT AND WITH WELL
MIXED BOUNDARY LAYER...WILL COUNT ON BLYR TEMPS JUST WARM ENOUGH
TO KEEP ANY PRECIP LIQUID. THIS WELL MIXED AND STRONGLY WRLY
COMPONENT AIRMASS COULD KEEP BULK OF LOW CLOUD COVER TO THE NORTH
OF FAR SRN ZONES...BUT STILL SOME SUPPORT VIA RH CROSS SECTIONS
TO INCREASE CLOUDS SRN ZONES AS WELL. GENERALLY KEPT TEMPS BELOW
COOLER GUIDANCE VALUES.
ECMWF REMAINED THE SLOWER MODEL IN EJECTING UPPER LOW AWAY FROM
AREA SATURDAY NIGHT/SUNDAY AND STILL SUPPORTED SOME LINGERING
POPS NRN ZONES SAT NIGHT. GENERALLY WENT BELOW TEMP GUIDANCE WITH
SOME FREEZING TEMPS STILL POSSIBLE NERN ZONES...ALTHOUGH
WIND/CLOUD COVER COULD LIMIT FROST POTENTIAL IF NOT FREEZE AS
WELL. MODEST WARM ADVECTION WITH LESS CLOUDS EXPECTED SUNDAY WITH
DECENT MIXING. EVEN COOLER ECMWF SUPPORTS MOST AREAS MAKING A RUN
AT 12Z MEX NUMBERS BUT KEPT THEM JUST UNDER IN CASE SYSTEM DEPARTS
A BIT SLOWER AND/OR CLOUDS LINGER MORE THAN FORECAST.
CHERMOK
LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.
MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT ADVERTISING MODERATING
TEMPS THRU THE EXTENDED PDS IN RESPONSE TO AN UPPER RIDGE BUILDING
ACROSS THE CNTRL CONUS. OVERALL EXPECT HIGHS/LOWS WILL REMAIN CLOSE
TO NEAR NORMAL.
OTHERWISE...GOING FCST HAS POPS IN PLACE WED THRU THURS IN
ASSOCIATION WITH APPROACHING DEEP UPPER TROF AND ATTENDANT SFC
BNDRY. POTENTIAL FOR PCPN DURING THAT TIME NOT ALL THAT CLEAR NOW
GIVEN LATEST GFS/ECM/CMC SOLUTIONS HAVE SLOWED THE EWD PROGRESSION
OF THE SYSTEM. WITH THIS IN MIND...FEEL COMPELLED AT THIS POINT TO
REMOVE PCPN CHANCES DAYS 6 AND 7.
DEE
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Oct 3, 4:27 PM CST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT THU OCT 3 2013
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-041230-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
527 PM CDT THU OCT 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS ARE POSSIBLE TONIGHT IN NORTHEAST NEBRASKA AND
WESTERN IOWA NORTH OF A SLOW MOVING FRONT THAT WAS BETWEEN LINCOLN
AND OMAHA LATE THURSDAY AFTERNOON. AN INCREASING LOW LEVEL JET
SHOULD BRING AN INCREASING RISK OF THESE THUNDERSTORMS THROUGH
LATE EVENING. A FEW OF THE STORMS COULD CONTAIN LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...BUT COVERAGE
OF ANY HEAVY RAIN IS NOT EXPECTED TO BE WIDESPREAD OVER THE AREA.
A LARGE UPPER LOW MOVING INTO WESTERN NEBRASKA FRIDAY AFTERNOON
WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE REGION FRIDAY
AFTERNOON. STRONG FORCING AND SHEAR WITH THIS SYSTEM COULD PRODUCE
SEVERE WEATHER AS A DRY LINE PUNCHES EAST. A LINE OF THUNDERSTORMS
IS EXPECTED DEVELOP NEAR OR EAST OF A WAYNE TO WAHOO LINE BY MID
AFTERNOON WITH THE ACTIVITY POSSIBLY LINGERING INTO EARLY EVENING
IN WESTERN IOWA. LARGE HAIL AND DAMAGING WINDS COULD OCCUR WITH
THE STRONGER STORMS IN THIS LINE. A WARM FRONT COULD ALSO POSSIBLY
EXIST NEAR OR NORTH OF HIGHWAY 30...THIS COULD ACT AS AN
ADDITIONAL FOCUS FOR LARGER HAIL AND POSSIBLY A TORNADO GENERALLY
ALONG OR EAST OF A WAHOO TO SIOUX CITY LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
COLDER AIR WRAPPING IN BEHIND THIS SYSTEM COULD BRING FREEZING
TEMPERATURES TO PARTS OF THE AREA SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY NEEDED FRIDAY AFTERNOON MAINLY IN COUNTIES
NEAR THE MISSOURI RIVER IN EASTERN NEBRASKA AND OVER WEST CENTRAL
IOWA.
IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-041230-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
527 PM CDT THU OCT 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND FRIDAY
THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING EITHER NEAR A SLOWLY
SOUTHWARD MOVING COLD FRONT FROM JUST NORTH OF LINCOLN TO
SOUTHEAST OF OMAHA OR BY ANOTHER BOUNDARY NEAR THE KANSAS BORDER.
DUE TO LOW LEVEL SHEAR AND INSTABILITY PRESENT...IF STORMS DO
MANAGE TO DEVELOP...THE STRONGER OF THEM COULD CONTAIN LARGE
HAIL...DAMAGING WINDS AND EVEN AN ISOLATED TORNADO. LATER TONIGHT
ADDITIONAL THUNDERSTORMS COULD DEVELOP DUE TO AN INCREASING LOW
LEVEL JET. SOME OF THESE STORMS COULD ALSO PRODUCE LARGE
HAIL. HOWEVER...THE MAIN THREAT FOR THUNDERSTORMS LATER THIS
EVENING AND OVERNIGHT WOULD APPEAR TO SHIFT NORTH OF MUCH OF THE
AREA.
A LARGE UPPER LOW MOVING INTO WESTERN NEBRASKA FRIDAY AFTERNOON
WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE REGION FRIDAY
AFTERNOON. STRONG FORCING AND SHEAR WITH THIS SYSTEM COULD PRODUCE
SEVERE WEATHER AS A DRY LINE PUNCHES EAST. A LINE OF THUNDERSTORMS
IS EXPECTED DEVELOP NEAR OR EAST OF A WAYNE TO LINCOLN AND
BEATRICE LINE BY MID AFTERNOON WITH THE ACTIVITY POSSIBLY
LINGERING INTO EARLY EVENING IN WESTERN IOWA. LARGE HAIL AND
DAMAGING WINDS COULD OCCUR WITH THE STRONGER STORMS IN THIS LINE.
A WARM FRONT COULD ALSO POSSIBLY EXIST NEAR OR NORTH OF HIGHWAY
30...THIS COULD ACT AS AN ADDITIONAL FOCUS FOR LARGER HAIL AND
POSSIBLY A TORNADO GENERALLY ALONG OR EAST NORTHEAST OF A WAHOO
TO SIOUX CITY LINE.
.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY
A FEW SEVERE STORMS COULD LINGER INTO THE 7 TO 9 PM TIMEFRAME
FRIDAY EVENING...MAINLY FROM THE SOUTHEAST CORNER OF NEBRASKA INTO
SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS ALONG WITH AN
ISOLATED TORNADO THREAT ALL REMAIN POSSIBLE HAZARDS.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THROUGH EARLY
EVENING...GENERALLY EAST THROUGH SOUTHWEST OF OMAHA. SPOTTER
ACTIVATION MAY NEEDED FRIDAY AFTERNOON MAINLY IN COUNTIES NEAR THE
MISSOURI RIVER IN EASTERN NEBRASKA AND OVER WEST CENTRAL IOWA.
Event by event
4 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Hail, Saline
- When
- October 3, 7:14 PM CST to 7:40 PM CST
- Where
- Saline County, 0.53 mi W of Wilber to 6.83 mi NE of Western
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.480, -96.960
Several reports of large hail, some very large, were received from about 6 miles northeast of Western to in and around Wilber. Emergency management reported hail up to 2 inches in diameter from Wilber to near 6 miles west of Wilber, while a storm chaser reported hail to 2.75 inches in diameter to the northeast of Western to just north of Wilber.
Hail, Saline
- When
- October 3, 9:01 PM CST
- Where
- Saline County, Friend
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -97.280
Tornado, Lancaster
- When
- October 3, 9:08 PM CST to 9:34 PM CST
- Where
- Lancaster County, 1.91 mi E of Bennet to 1.55 mi ESE of Hickman
- Rating
- EF2
- Path length
- 11.19 mi
- Path width
- 300 yd
- Continued into
- Otoe, Ne (OAX)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.683, -96.464
This tornado touched down 2.5 miles southwest of Hickman near the Stagecoach Lake State Recreation area. It then moved through the Wagon Train Lake State Recreation area where it strengthened to EF2 intensity. It continued to track to the northeast, moving about 1 miles south of Bennet before ending 1 mile northwest of Palmyra. The strength of this tornado was rated EF2 based on the property damage near the Wagon Train Lake State Recreation and based on property damage just west of Palmyra. The intensity was EF1 south of Bennet. Otherwise the tornado strength was rated EF0 along the remainder of the track. The entire track of this tornado was 16.5 miles.
Hail, Saline
- When
- October 3, 9:18 PM CST to 9:30 PM CST
- Where
- Saline County, 6.24 mi S of Dorchester
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.560, -97.110
Tornado, Otoe
- When
- October 3, 9:34 PM CST to 9:39 PM CST
- Where
- Otoe County, 4.54 mi WSW of Palmyra to 2.7 mi N of Palmyra
- Rating
- EF2
- Path length
- 4.08 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.683, -96.464
This tornado initially touched down in Lancaster County where EF2 damage was produced. The tornado crossed in Otoe County around 2 miles east of Bennet. The tornado continued to around 1 mile northwest of Palmyra before lifting. The tornado produced damage consistent with EF2 as it crossed highway 20 to the west of Palmyra to farmsteads.
Thunderstorm Wind, Saline
- When
- October 3, 9:48 PM CST to 9:53 PM CST
- Where
- Saline County, 0.53 mi W of Wilber to 2.68 mi WNW of Wilber Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -96.960
A measured wind gust to 65 mph was recorded in Wilber. The wind downed large tree branches in the city of Wilber. The wind also downed power poles to the west of Wilber that resulted in many rural electrical customers in Saline County to lose power.
Tornado, Cass
- When
- October 3, 9:55 PM CST to 10:09 PM CST
- Where
- Cass County, 3.3 mi SSW of Elmwood to 2.89 mi E of Elmwood
- Rating
- EF0
- Path length
- 4.46 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.783, -96.294
This tornado began 4.5 miles south of Elmwood where minor property damage was observed. The tornado tracked northeast for 4 miles ending 3.5 mile southeast of Elmwood. The tornado generally moved across open country and caused minor tree damage.
Thunderstorm Wind, Cass
- When
- October 3, 10:40 PM CST
- Where
- Cass County, 0.87 mi SE of Plattsmouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.010, -95.890
Law enforcement and media reports indicated that numerous large tree limbs and power poles were downed from the strong winds associated with this line of thunderstorms.
Hail, Sarpy
- When
- October 3, 10:50 PM CST
- Where
- Sarpy County, 0.86 mi SE of Avery
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.160, -95.920
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, October 3 to 5, 20133 deaths · 21 events
- Heavy Snow and Winter Weather in Montana, October 3 to 4, 20132 deaths · 6 events
- Winter Storm in Wyoming, October 3 to 4, 2013$3.0 million · 17 events
- Blizzard in Wyoming, October 3 to 5, 2013$1.1 million · 6 events
- Damaging Wind in Colorado, October 3, 2013$225,000 · 75 kt wind · 1 event
- Hail and Damaging Wind in Nebraska, October 3, 2013$65,000 · 1.75 in hail · 5 events
- Lightning Strike in Iowa, October 3, 2013$50,000 · 1 event
- Blizzard and Winter Storm in Wyoming, October 3 to 5, 201318 events
- Flash Flood and Hail in Illinois, October 3 to 5, 20131 injured · $5,000 · 1 in hail · 6 events
- Winter Storm and Heavy Snow in Colorado, October 3 to 5, 2013$5,000 · 14 events
- Hail and Damaging Winds in Wisconsin, October 3, 201356 kt wind · 7 events
- Heavy Snow and Winter Weather in Idaho, October 3 to 4, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472701, 472702, 472673, 472703, 472699, 472704, 472700, 472705, 472706.